Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2017, 7:17 PM EDT for Bedford County, Blair County, Huntingdon County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 7:17 PM EDT (23:17 UTC)
- Expired
- Aug 3, 2017, 8:15 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Blair County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518
WUUS51 KCTP 032317
SVRCTP
PAC009-013-061-040015-
/O.NEW.KCTP.SV.W.0111.170803T2317Z-170804T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
717 PM EDT THU AUG 3 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Bedford County in south central Pennsylvania...
Southwestern Huntingdon County in central Pennsylvania...
Southeastern Blair County in central Pennsylvania...
* Until 815 PM EDT
* At 717 PM EDT, a severe thunderstorm was located near New
Enterprise, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Osterburg, Dudley, Martinsburg, New Enterprise, Cessna, Shy Beaver,
Roaring Spring, Trough Creek State Park, Canoe Creek State Park and
Entriken.
This includes Interstate 99 from mile markers 3 to 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 7841 4013 7859 4050 7829 4032 7797
TIME...MOT...LOC 2317Z 219DEG 23KT 4013 7844
HAIL...1.00IN
WIND...60MPH
$$
DeVoir2 follow-up statements
940 WWUS51 KCTP 032349 SVSCTP Severe Weather Statement National Weather Service State College PA 749 PM EDT THU AUG 3 2017 PAC009-013-061-040015- /O.CON.KCTP.SV.W.0111.000000T0000Z-170804T0015Z/ Bedford PA-Huntingdon PA-Blair PA- 749 PM EDT THU AUG 3 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR NORTHEASTERN BEDFORD...WEST CENTRAL HUNTINGDON AND SOUTHEASTERN BLAIR COUNTIES... At 749 PM EDT, a severe thunderstorm was located near Martinsburg, moving northeast at 25 mph. HAZARD...60 mph wind gusts and quarter size hail. SOURCE...Radar indicated. IMPACT...Expect wind damage to trees and power lines. Locations impacted include... Dudley, Martinsburg, Shy Beaver, Trough Creek State Park, Canoe Creek State Park, Entriken, Royer, Cassville, Marklesburg and Coalmont. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4014 7830 4022 7842 4050 7829 4032 7797 TIME...MOT...LOC 2349Z 219DEG 23KT 4029 7827 HAIL...1.00IN WIND...60MPH $$ DeVoir
569
WWUS51 KCTP 040008
SVSCTP
Severe Weather Statement
National Weather Service State College PA
808 PM EDT THU AUG 3 2017
PAC009-013-061-040017-
/O.EXP.KCTP.SV.W.0111.000000T0000Z-170804T0015Z/
Bedford PA-Huntingdon PA-Blair PA-
808 PM EDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEDFORD...WEST
CENTRAL HUNTINGDON AND SOUTHEASTERN BLAIR COUNTIES WILL EXPIRE AT 815
PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4014 7830 4022 7842 4050 7829 4032 7797
TIME...MOT...LOC 0007Z 219DEG 23KT 4037 7819
$$
DeVoirWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:58 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 3, 6:58 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service State College PA 658 PM EDT Thu Aug 3 2017 .SYNOPSIS... Warm and more humid conditions will prevail until a strong cold front moves through Friday night, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... A few degrees C warmer aloft has limited diurnal activity overall this evening from 24 hours ago, but still dealing with isolated to locally scattered activity. Boundary layer winds are weak, but a couple of storms have been longer lived as they traversed favorable valley configurations allowed long lived mesocyclone over the South Central Mountains earlier. Other storms have produced pea sized hail. Currently, the main activity is over central and southeast Bedford County lifting NNE, but sub severe. Like last night, activity will dwindle after sunset. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 AM FRIDAY/... After convection wanes with the loss of heating, the second half of tonight will see just isolated showers/thunderstorms left over and a redevelopment of valley fog. Lows will be in the 60s and it will feel muggy over much of the region. && .LONG TERM /FRIDAY THROUGH THURSDAY/... 20Z update... Scattered severe storms are expected Friday afternoon and evening from Ohio and West Virginia across Pennsylvania and New York. Added severe wording to the wx grids and updated the HWO. While the main severe risks are damaging winds/hail with linear storm modes, an isolated tornado cannot be ruled out given anticipated veering wind profiles and shear. Storms may persist after dark (00-06z Sat) given degree of large-scale ascent with vigorous upper level system and seasonably strong surface cold front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of cold FROPA ending 06z Sat. SPC shifted the SLGT risk a tad eastward for Day 2 but largely unchanged from previous Day 3. Previous discussion... Models are in good agreement with an unseasonably strong cold front on the doorstep of western PA by late Friday afternoon. They also agree in generating impressive instability with the added ingredient of increasing deep layer shear later in the day. The area is outlooked for a SLIGHT risk of severe storms, and at first glance it looks like the main cold front will be entering the region after max heating with waning instability. But the guidance is hinting at a pre-frontal trough developing over west-central PA which is used to act as a focus for developing convection during the afternoon. Additionally, the GFS/ECMWF paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support scattered supercells and even an isolated tornado. So anticipate scattered convection to kick off in the early afternoon with the main show later in the day through the evening. Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions look to continue for much of next week. A new shortwave is made to approach for Monday. The ECMWF shows a stronger trough and even a well developed surface low racing through the state during the day. The GEFS shows a weaker inverted surface trough and a much flatter wave aloft. The ECENS agrees with its deterministic counterpart showing a well organized surface low. A model blend for POPs yields a fairly wet day as the new surge of showers pushes through the area during the day. Drier air is slated to return for midweek as the frontal system is moved off to our east. From Wed-Thu there is some disagreement with rainfall potential. The GFS/GEFS are wetter under a flatter upper zonal flow regime while the ECMWF keeps us mainly dry until the end of the week. Too early to tease out the details at this time. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Like recent days, scattered showers and storms formed in the afternoon heating. The activity will continue to around sunset. For now, left activity in at 02Z at BFD, given more activity near the Great Lakes. Earlier discussion below. Valley fog forms again tonight bringing scattered restrictions to the usual spots. More organized and widespread activity expected on Friday into Friday night with scattered convection ahead and more numerous thunderstorms accompanying the cold front. .OUTLOOK... Sat-Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/RXR NEAR TERM...DeVoir/RXR SHORT TERM...La Corte/Steinbugl LONG TERM...La Corte/Steinbugl AVIATION...Martin/RXR
Hazardous weather outlook, Aug 3, 12:29 PM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1229 PM EDT Thu Aug 3 2017 PAZ004>006-010-011-017-024-033-041630- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-057-063- 064-041630- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rainfall are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-065-066-041630- Schuylkill-Lebanon-York-Lancaster- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rain are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms with damaging winds, hail and locally heavy rainfall are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, Aug 3, 3:54 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service State College PA
354 PM EDT THU AUG 3 2017
PAZ026-028-036-056-063-032045-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Huntingdon PA-
354 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...JUNIATA...CUMBERLAND...AND PERRY COUNTIES UNTIL 445 PM
EDT...
At 354 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Spring State Park, moving northeast at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
East Waterford, Bloserville, Colonel Denning State Park, Perulack,
Big Spring State Park, Honey Grove, Doylesburg, Shirleysburg, Blain
and New Germantown.
LAT...LON 4033 7789 4047 7742 4021 7734 4018 7763
4018 7772 4019 7779 4021 7785
TIME...MOT...LOC 1954Z 245DEG 16KT 4029 7777
DeVoirSpecial weather statement, Aug 3, 4:22 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service State College PA
422 PM EDT THU AUG 3 2017
PAZ035-036-032100-
Fulton PA-Franklin PA-
422 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 500 PM EDT...
At 422 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Cove Tannery, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
St. Thomas, Mercersburg, Warfordsburg, Claylick, Big Cove Tannery,
Fort Loudon, McConnellsburg, Williamson and Whitetail Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3974 7823 4002 7797 3989 7773 3972 7794
3972 7811
TIME...MOT...LOC 2022Z 225DEG 19KT 3979 7803
RXRSpecial weather statement, Aug 3, 6:17 PM EDT, 1 hour before
Special Weather Statement National Weather Service State College PA 617 PM EDT THU AUG 3 2017 PAZ033>035-032245- Bedford PA-Fulton PA-Somerset PA- 617 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET... AND FULTON COUNTIES UNTIL 645 PM EDT... At 617 PM EDT, Doppler radar indicated a strong thunderstorm near Lake Gordon, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Bedford, Lake Gordon, Clearville, Buffalo Mills, Cessna, Locust Grove, Barnes Gap, Warfordsburg, St. Clairsville, Inglesmith, Osterburg, Everett, Rainsburg, Hyndman, New Paris, Schellsburg, New Baltimore and Manns Choice. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3972 7876 3992 7889 4022 7857 3973 7811 TIME...MOT...LOC 2217Z 239DEG 49KT 3981 7868 Martin
Special weather statement, Aug 3, 6:29 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
629 PM EDT THU AUG 3 2017
PAZ066-032300-
Lancaster PA-
629 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
700 PM EDT...
At 628 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Wakefield, Gap, Christiana, Peach Bottom, Little Britain, Kirkwood,
Georgetown and Atglen.
LAT...LON 3972 7624 3980 7630 4000 7597 3996 7599
3993 7598 3993 7600 3987 7599 3985 7602
3983 7602 3982 7604 3981 7603 3980 7605
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614
TIME...MOT...LOC 2228Z 239DEG 48KT 3968 7629
MartinSpecial weather statement, Aug 3, 6:37 PM EDT, 40 minutes before
Special Weather Statement National Weather Service State College PA 637 PM EDT THU AUG 3 2017 PAZ065-066-032300- Lancaster PA-York PA- 637 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK COUNTIES UNTIL 700 PM EDT... At 636 PM EDT, Doppler radar indicated a strong thunderstorm over Wrightsville, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Akron, Ephrata, East Petersburg, Millersville, Willow Street, Lancaster, Columbia, Lititz, New Holland, Mount Joy, Leacock, Mountville, Bareville, Strasburg, Salunga-Landisville, Rothsville, Hallam, Yorkana, Marietta and Shenks Ferry. LAT...LON 3986 7653 4003 7664 4024 7619 3999 7602 TIME...MOT...LOC 2236Z 168DEG 9KT 3999 7652 Martin
Special weather statement, Aug 3, 7:00 PM EDT, 17 minutes before
Special Weather Statement National Weather Service State College PA 700 PM EDT THU AUG 3 2017 PAZ025-033>035-040000- Bedford PA-Fulton PA-Somerset PA-Blair PA- 700 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET... FULTON...AND BLAIR COUNTIES UNTIL 800 PM EDT... At 659 PM EDT, Doppler radar indicated a strong thunderstorm over Cessna, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Breezewood, Bedford, Blue Knob State Park, Osterburg, Martinsburg, Everett, New Enterprise, Cessna, Roaring Spring, Harrisonville, Saluvia, Clearville, Queen, Ogletown, Valley-Hi, Wells Tannery, Sideling Hill Rest Area, St. Clairsville, Claysburg and Crystal Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4015 7883 4037 7838 4000 7798 3979 7846 TIME...MOT...LOC 2259Z 242DEG 39KT 4007 7855 Martin
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:18 PM EDT | Special Weather Statement | CTP | Huntingdon | 57 min |
| Aug 2, 9:15 PM EDT | Special Weather Statement | CTP | Montour | 45 min |
| Aug 2, 9:28 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Montour, Northumberland, Union | 33 min |
| Aug 3, 12:57 PM EDT | Special Weather Statement | CTP | Potter | 63 min |
| Aug 3, 1:51 PM EDT | Special Weather Statement | CTP | Bedford | 39 min |
| Aug 3, 1:59 PM EDT | Special Weather Statement | CTP | Cumberland | 31 min |
| Aug 3, 2:05 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
| Aug 3, 3:01 PM EDT | Special Weather Statement | CTP | Adams | 29 min |
| Aug 3, 3:54 PM EDT | Special Weather Statement | CTP | Juniata | 51 min |
| Aug 3, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon, Juniata, Perry | 60 min |
| Aug 3, 4:22 PM EDT | Special Weather Statement | CTP | Fulton | 38 min |
| Aug 3, 4:27 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 48 min |
| Aug 3, 6:17 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Aug 3, 6:29 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Aug 3, 6:37 PM EDT | Special Weather Statement | CTP | Lancaster | 23 min |
| Aug 3, 7:00 PM EDT | Special Weather Statement | CTP | Bedford | 60 min |
| Aug 3, 7:28 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
| Aug 3, 7:34 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.